Meds, Mind, Body & Benefits > Mental Health & HIV

Mixing ARVs and Antidepressants

(1/1)

pozkub:
I started seeing a psychiatrist for my growing anxiety, which has become nearly crippling. She put me on a medication called Effexor (venlafaxine), which can cause problems with ARVs, but according to her and my doctor, I was ok with this one. I took the extended-release tablets first thing in the morning and my ARVs with dinner. About an hour/hour and a half later, I started getting dizzy. Like 10 shots of vodka, room spinning when I closed my eyes type dizzy. I called my doctor and told him what was going on, and that it was happening around the time my ARVs would've been digested. He concluded that the Norvir I'm on is amplfying the Effexor and causing my dizzy spells. He suggested that I take a reduced dose (I was on 37.5, now I'm on 25mg) and hopefully the dizziness will go away. I haven't taken the 25mg pill yet. I just picked it up this afternoon.

I googled the effects that amplified Effexor can have on the brain, despite the pharmacists and my doctor telling me that I have no long term effects to be worried about. The internet brought back several hits of studies of hiv+ men in their 40s (I'm in my 20s) on Norvir and Effexor who were experiencing wicked renal problems like atrophy, failure, dialysis, etc. All that terrifies me.

I like the Effexor. I believe is causes my anxiety to just disappear. I don't get stressed out and when bad things happen, I feel like I can handle it better. I really want to continue feeling this way, but I am scared about this combo. I already feel like my lower back area where my kidneys are hurts or feels tender, but I don't know if it's all in my head.

Does anyone else take venlafaxine and norvir? Am I overreacting?

Ann:
Hi Pozkub, welcome to the forums.

Other than Norvir, you don't say what meds you're on.

There is a website called hiv-drug interactions.org that you may find useful for finding out possible interactions between various meds and most ARVs. (If one of your hiv meds is not yet listed there, keep checking back as they add new ones fairly regularly.)

You may find that you will have to try several different anti-anxiety/antidepressant meds before you find one that works for you without unwanted side-effects.

It may be that Effexor would have given you this side-effect even without the ARVs.

Is your psych doctor one who uses CBT (cognitive behaviour therapy)? If not, you may want to find a therapist who does. 

CBT will teach you methods to stop the thought-cycles that contribute to anxiety. Once you learn the basics of CBT it will serve you well throughout your life, so it is worth learning how to practice it.

CBT in conjunction with psych meds can do wonders and may result in you being able to stop the psych meds completely. CBT is an invaluable tool to have at hand and I can't recommend it highly enough.

Good luck, hang in there, and keep us posted.

Ann

Miss Philicia:
I combined Effexor ages ago with Norvir and I don't recall any issues. Of course, that doesn't mean it's not possible.

Hope things go better for you with the reduced dose that your doctor suggested you try. It's definitely worth trying. If it still makes you feel dreadful then just try out a new antidepressant.

Navigation

[0] Message Index

Go to full version